feeling hopeless

Whether new to RLS or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Post Reply
User avatar
crob
Posts: 4
Joined: Sun Apr 19, 2009 3:32 am
Location: Ann Arbor, Michigan

feeling hopeless

Post by crob »

hi, everyone -

i've had RLS since i was a child, but i only recently discovered what it actually is. when i was young, my parents simply called it "growing pains."

about a month ago, i was in a serious car accident. i fractured 5 vertebrae and had to have surgery on my spine. i stopped taking vicodin and robaxin (a muscle relaxer) for pain a few days ago. ever since i discontinued those medications, my RLS has been worse than ever before. i spend my nights crying and unable to sleep, and i spend my days worrying about what the night will bring. i feel hopeless.

i suspect that this increase in my RLS symptoms is some sort of rebound effect/withdrawal effect of discontinuing the vicodin - which can be taken to manage RLS. has anyone ever experienced this?

thanks for taking the time to read this,
caroline

mackjergens
Posts: 406
Joined: Sat Jul 21, 2007 5:10 am

Post by mackjergens »

crob
What were you taking for your rls before your wreck? You need to talk with your dr about a med to help control your rls, There are just too options now to suffer with rls. it might take a while and lots of trial and error to find the med that will control your rls, but its sure worth a try.

make sure you are not taking any med known to make rls worse. Things like Tylenol pm, antidepressants, and antihistimines (benedryl) can really make rls alot worse.

please read as much as you can about rls and educate yourself, because there are still tooooo many drs that know very little about rls!
www.rlshelp.org
www.wemove.org
www.mayoclinic.com
and there many other rls web sites, just type in rls into search engine and you will find loads of great info

Aiken
Posts: 880
Joined: Thu Jul 14, 2005 6:53 am

Post by Aiken »

crob--

It's common for latent or semi-latent RLS to amp up after using opioid painkillers for a while and then stopping. This usually happens to people after surgery. It happened to me after I had nasal surgery.

For some people, it dies back down. These people were probably just suffering opioid withdrawal/rebound, which is actually kind of similar to RLS, and if you had latent RLS already, it's obviously going to feel worse.

For others, it doesn't die back down (at least not all the way), because they crossed some kind of physiological threshold and the dopamine system never quite gets back to normal. This is what happened to me--I had growing pains and somewhat-restless limbs all my life, but not like now.

Back injuries or surgeries often exacerbate RLS as well. There's some thought that some of the problem with RLS is actually located in the spinal column itself, rather than the brain, so this may not be surprising.

You obviously won't know for sure what case you have until you've watched it for a while. If you've gone a week or two and it hasn't improved, then it's not likely to be withdrawal/rebound. However, the RLS-exacerbating issues in your spine and/or dopamine system may yet recover, so it's not necessary that you're stuck. Still, it may be worth asking your doctor for help treating the symptoms even if it's just a short-term problem. There's no point in suffering.
Disclaimer: I often talk about what I do and what works for me, but these are specific to me and you should always consult a healthcare professional before trying these things yourself, lest you endanger your health or life.

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

Hi Caroline,
Welcome to the forum. As others have said, it could be a temporary thing caused by trauma to the spine, or it could be permanent worsening of your RLS. Either way, please talk to the doctor about getting it treated. You can read more about RLS here in this section of the message board. There are some sticky posts at the top that will give you a basic education. You'll find that you'll probably need to know more about it than the doctors to get any good help with it.
Susan

User avatar
crob
Posts: 4
Joined: Sun Apr 19, 2009 3:32 am
Location: Ann Arbor, Michigan

Post by crob »

hi, everyone -

thanks for all of your replies. before my accident i wasn't taking anything for my RLS. my symptoms didn't occur frequently enough for me to seek help. it seems like i might need to start taking something now, though.

also - i do take zoloft for anxiety. do all antidepressants/anti-anxiety medications exacerbate RLS?

caroline

ViewsAskew
Moderator
Posts: 16215
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Hi Caroline - to answer your question about the antidepressants...yes and no.

All of them have the potential to bother us, but each of us reacts differently, so what bothers you may not bother me, etc. You may not be able to take Zoloft without worsening rls, but maybe can take three or four others. Unfortunately, the only way to know is to try them...
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

Caroline, if the Zoloft is working well for you, by all means don't stop taking it. Even Dr. B, on his website, recommends staying on the antidepressants, but treating the increased symptoms with more meds if necessary. Dr. B (Dr. Buchfuhrer) runs the website http://www.rlshelp.org. You can email him from that website and he usually answers the same day.

If you were taking the Zoloft before the accident and your RLS wasn't bothering you as much as now, then that's probably not the cause of your worsened symptoms. OTOH, if you started taking it recently, then maybe it is... And yes, there may be another antidepressant that bothers you less, but it's a hassle to keep trying different ones. The only study that any of us have come across on antidepressants and RLS found that less than 10% of people are bothered by SSRIs.
Susan

Post Reply